Hail, Vermilion
- When
- May 21, 2:05 PM CST to 2:06 PM CST
- Where
- Vermilion County, 2.11 mi W of Rossville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -87.710
A cold front interacted with a warm and humid airmass to produce clusters of severe thunderstorms during the late afternoon and evening of May 21st. Most of the storms were concentrated in a corridor from far southeastern McLean and northern Piatt counties southeastward across Champaign, Vermilion, northern Douglas, and northern Edgar counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front interacted with a warm and humid airmass to produce clusters of severe thunderstorms during the late afternoon and evening of May 21st. Most of the storms were concentrated in a corridor from far southeastern McLean and northern Piatt counties southeastward across Champaign, Vermilion, northern Douglas, and northern Edgar counties. Very large hail up to the size of grapefruits was reported near Tuscola in Douglas County. In addition, thunderstorm cells repeatedly training over the same locations produced flash flooding in two narrow corridors across east central Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 21, 12:58 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 158 PM CDT Wed May 21 2014 .DISCUSSION... ISSUED 158 PM CDT Wed May 21 2014 Severe storm potential will highlight the short term. A brief period of cooler temps will close out the week, before a long wave ridge builds into our area for the weekend. As that ridge slides east later this weekend, a few late afternoon thunderstorms could bubble up in our western areas on Sunday and Memorial Day as moisture and heat return to IL. SHORT TERM...Tonight through Saturday. The initial severe thunderstorm watch #164 does not include any of IL, but we still expect some thunderstorms to develop along the cold front in IL later this afternoon. At 18z/1 pm, the front extended on a line through Bloomington and Rushville. Surface dewpoints ahead of the front had climbed into the mid 60s, with air temps in the mid to upper 80s. Surface based CAPEs were in the 2800-3300 J/kg, with 0-6km wind shear of 35-50kts. LAPS soundings were indicating little to no cap above the LCL. We should see some of the storms become strong in our area, with very large hail the main hazard and damaging winds possible. Supercell formation appears likely at the onset, with the better chances of linear progression most likely occurring after the storms advance eastward into Indiana. The cumulus field on across C IL appears to be deepening, with some towering cu. A watch may be needed in IL in the 2-3 pm time frame. Will maintain high chance PoPs the rest of the afternoon and into the evening, as coverage could be limited by breaks in the line of storm cells that develop. The latest 4km model HRRR output shows rather limited coverage of storms on an E-W line along and south of I-72, with storms generally south of our CWA by 06z/1am. Will keep PoPs after midnight limited to the far southern areas. The cold front forward progress will slow down and stall near the southern tip of IL, keeping shower and storm chances close by to the south and west of our forecast area. We held onto a narrow area of slight chance PoPs along our far southern counties on Thurs and Thur night as a result. Surface high pressure and a building ridge aloft should help keep our area rain free on Friday and Saturday as moisture return will be primarily into the Missouri and areas west. A brief cooler period will occur from Thursday into Friday behind today's cold front. Highs will still linger right around normal in the mid to upper 70s. Saturday will see temps begin a warming trend, but highs will still remain mainly in the upper 70s. LONG TERM...Sunday through Wednesday. Warming through a deeper layer will develop on Sunday as the surface ridge axis slides east of Illinois and southerly return flow increases. Low and mid level moisture content will increase as well, with dewpoints returning to the 60s west of I-55 on Sunday. Thunderstorm chances will be mainly west of our forecast area, in the vicinity of a surface trough along the Mississippi river valley. Instability params support storm progression into western IL, so we went with low chance and slight chance PoPs west of I-55. A weakening of the surface trough and increasing cap strength on Memorial Day may help to diminish storm chances a little. However, an weak disturbance in the 400-600 mb layer could cause a few isolated storms. We went with slight chance PoPs NW of a line from Springfield to Champaign, for mainly late afternoon/early evening storm potential. Most areas should remain dry though. Memorial Day looks to be the warmest day of the holiday weekend, as highs return to the mid 80s. Dewpoints in the low to mid 60s will make it feel a bit humid outside as well. On Tuesday and Wednesday, the ECMWF, and to some extent the GFS, progress an upper low into the ridge, triggering a wider coverage of showers and storms. Low chance PoPs were included for all our counties Tuesday and Wednesday to account for the relative agreement on a wetter solution. Increasing clouds and rain potential should keep high temps in the 70s both days. Shimon && .AVIATION... ISSUED 1247 PM CDT Wed May 21 2014 A frontal boundary will sag south into central IL this afternoon and evening. Some isolated to scatted storm are expected to develop this afternoon along and ahead of the front, though coverage is expected to be too low to include in TAFS beyond VCTS. If a terminal is impacted by TSRA, short reduction to IFR possible with brief strong/gusty winds. Otherwise VFR expected through Thu AM with diurnal cumulus this afternoon and scattered mid clouds overnight. W/SW winds ahead of the front will veer to the north this evening after the frontal passage, generally remaining under 10 kts. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1146 AM CDT WED MAY 21 2014 ILZ027>031-036-037-221700- FULTON-KNOX-MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD- 1146 AM CDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE EARLY THIS AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY ALONG AND NORTHWEST OF THE ILLINOIS RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-040>057-061-221700- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT- SHELBY-VERMILION- 1146 AM CDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP FROM MID AFTERNOON INTO EARLY EVENING. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY ALONG AND NORTHWEST OF THE ILLINOIS RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 7 PM TODAY SOUTHEAST OF A RUSHVILLE TO BLOOMINGTON LINE. ILZ062-063-066>068-071>073-221700- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1146 AM CDT WED MAY 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER SOUTHEAST ILLINOIS LATE THIS AFTERNOON AND CONTINUE TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN POSSIBLE. CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH ANY THUNDERSTORM. MINOR FLOODING WILL WILL CONTINUE ALONG THE WABASH RIVER UPSTREAM OF VINCENNES AND DOWNSTREAM OF TERRE HAUTE THROUGH SUNSET THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTHWEST OF AN EFFINGHAM TO LAWRENCEVILLE LINE THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND MIDNIGHT.
The Chicago radar (KLOT), 140 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
30 hail, 6 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Numerous power poles were blown down on Rising Road 3 miles west of Savoy.
Hail fell for 10 minutes with the largest stones the size of golf balls.
Hail caused significant damage to the roofs, windows, and siding of numerous houses in Tuscola. Hundreds of vehicles sustained major window and body damage. Two men were injured when they were struck in the head by large hailstones.
A large tree was blown onto a train in Tolono. A 6-foot tree was split in half and numerous small branches were blown down around town.
Significant hail damage at Willard Airport in Savoy. Damage to several vehicles as well as minor damage to a B-17 aircraft.
Persistent rain from numerous thunderstorms tracking over the same areas produced 3.00 inches in less than two hours during the early evening hours in a small part of east central Piatt County. Numerous rural roads were impassable, streets in White Heath were flooded, and Interstate 72 in the vicinity of White Heath was impacted.
Persistent rain from numerous thunderstorms tracking over the same areas produced 3.00 to 4.00 inches in less than two hours during the early evening hours. Numerous roads were impassable in Savoy, Tolono and rural areas of south central Champaign County. U.S. Highway 45 and State Route 130 were also significantly impacted and closed in spots.
A second band of persistent rain from numerous thunderstorms tracking over the same areas in Champaign County produced 2.50 to 3.00 inches in less than two hours during the early evening hours east of Urbana. Most streets in St. Joseph and Ogden were flooded. Numerous rural roads in extreme east central Champaign County were impassable. State Highway 49 and Interstate 74 from mile post 191 to 198 were impacted and traffic was stopped at times.
Two bands of persistent rain from numerous thunderstorms tracking over the same areas in central and southern Vermilion County produced 3.00 to 4.00 inches in less than two hours during the evening. Numerous rural roads in central and southern Vermilion County were impassable. State Highway 1 from Georgetown to the Edgar County Line and Interstate 74 from mile post 198 to 203 were impacted and traffic was stopped at times.
Persistent rain from numerous thunderstorms tracking over the same areas produced 3.00 to 4.00 inches in less than two hours during the early evening hours in a portion of northern Edgar County. Most streets in Chrisman were flooded. U.S. Highways 150 and 36 were significantly impacted and traffic was stopped at times. Numerous rural roads were impassable and closed as a result.
Persistent rain from numerous thunderstorms tracking over the same areas produced 2.50 to 3.00 inches in less than two hours during the early evening hours in a small portion of northeast Douglas County. Numerous rural roads were impassable and closed as a result.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518882, 518883, 518884, 518885, 518886, 518889, 518890, 518922, 518891, 518898, 518893, 518894, 518895, 518896, 518899, 518901, 518902, 518904, 518905, 518906, 518907, 518925, 518908, 518909, 518911, 518913, 518914, 524033, 524023, 518915, 518916, 524039, 518917, 518918, 518920, 524047, 524049, 524035.